Tornadoes · United States · Florida · 2007
EF0 tornado, Miami Beach, Florida, June 18, 2007
This EF0 tornado ran 0.1 miles across Miami-Dade County on June 18, 2007, touching down at 9:20 AM EDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 18, 2007
- Touchdown
- 9:20 AM EDT (13:20 UTC)
- Lifted
- 9:21 AM EDT (13:21 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Miami-Dade County
- Touchdown point
- 25.800, -80.120
- Lift-off point
- 25.800, -80.120
- Record number
- 0706180720-01
What the Weather Service recorded
A waterspout moved onshore and briefly affected the South Beach area.
A waterspout moved onshore and briefly affected the South Beach area. The tornado affected Lummus Park near 10th Street and Ocean Drive, blowing around a few chairs at sidewalk cafes before quickly dissipating.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:25 UTC | 22:00 UTC | Marine Statement | MFL |
| 13:03 UTC | 14:00 UTC | Marine Warning | MFL |
| 23:04 UTC | 00:00 UTC | Marine Statement | MFL |
| 23:53 UTC | 01:00 UTC | Marine Warning | MFL |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 12:52 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the tornado touched down at Jun 18, 4:00 AM EDT, 5 hours 20 minutes earlier.
Area forecast discussion, Jun 18, 4:00 AM EDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 400 AM EDT MON JUN 18 2007 .SYNOPSIS...A WEAK RIDGE OF HIGH PRESSURE WILL BE OVER SOUTH FLORIDA TODAY AND ON TUESDAY. && .DISCUSSION...THE GFS HAS NOW CONVERTED TO THE WET SIDE WITH AN INCREASE IN POPS THROUGH MUCH OF THE WEEK... AT LEAST COMPARED TO YESTERDAYS RUNS. THIS MORE MOIST TURN OF EVENTS SEEMS PLAUSIBLE WITH THE AMOUNT OF MOISTURE LEFT ACROSS THE AREA COMPARED TO WHAT WAS FORECAST. WEAK HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL ALLOW A LIGHT WIND REGIME TODAY WHICH WILL IN TURN LEAD TO SEA BREEZE DEVELOPMENT. STORM MOTION TODAY IS EXPECTED TO BE GENERALLY TOWARD THE SOUTHEAST THIS AFTERNOON AND DUE TO ACTIVE SEA BREEZE BOUNDARIES, A MOIST AIRMASS, AND UNCAPPED FORECAST SOUNDINGS DURING MAX HEATING, ALL OF THE EAST COAST METROS AND MOST OF THE INTERIOR CAN EXPECT NUMEROUS AFTERNOON SHOWERS AND THUNDERSTORMS. THIS SITUATION WILL LIKELY REPEAT ITSELF ON TUESDAY, BUT STORMS ARE EXPECTED TO BE MORE CONCENTRATED OVER THE SOUTH HALF OF THE AREA WITH A MORE SOUTH BOUND STORM MOTION. BY WEDNESDAY THE WEAK RIDGE OF HIGH PRESSURE IS EXPECTED TO GIVE WAY TO AN AREA OF LOW PRESSURE THAT IS EXPECTED TO DEVELOP OVER NORTHERN FLORIDA. AT THIS TIME THE SURFACE TROUGH IS EXPECTED TO REMAIN NORTH OF SOUTH FLORIDA, BUT WITH AMPLE MOISTURE STREAMING NORTH AHEAD OF THE SURFACE LOW AND SEVERAL SHORT WAVES ROUNDING THE BASE OF AN UPPER LEVEL TROUGH ACROSS THE REGION SCATTERED STORMS WILL LIKELY OCCUR ACROSS THE AREA. IF THE GFS CONTINUES TO SHOW THIS SCENARIO, POPS MAY NEED TO BE BUMPED TO LIKELY, BUT NEED TO SEE MORE CONSISTENCY ON THE MODELS PART SINCE SUNDAYS 0Z RUN WASNT NEAR AS WET. THE WET FORECAST IS EXPECTED TO CONTINUE INTO THE WEEKEND WITH THE UPPER TROUGH REMAINING ACROSS THE STATE THROUGH FRIDAY AND POSSIBLY MORE TROPICAL MOISTURE WORKING IN BY SATURDAY. && .AVIATION...VFR ALL TERMINALS THOUGH RANDOM SHRA E GULFMEX MAY BRING TEMPORARY VCSH KAPF. VFR THROUGH 16Z ALL TERMINALS THEN AFTERNOON CONVECTION DEVELOPS. WEAK STEERING WINDS ALLOW VCTS ALL TERMINALS THEN A CONCENTRATION OF TSRA TOWARD THE SE COAST AS WHAT STEERING THERE IS SENDS TSRA TOWARD KFLL...KFXE...KOPF...KMIA AND KTMB PRIMARILY. && .MARINE...A RELATIVELY LIGHT WIND REGIME IS EXPECTED THROUGH THE PERIOD. THIS WILL WILL KEEP WINDS LESS THAN 15 KNOTS AND WAVES AT 4 FEET OR LESS, HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY AND WINDS AND SEAS MAY BE HIGHER IN AND NEAR STORMS. && .FIRE WEATHER...NO PROBLEMS OR CONCERNS. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 86 75 87 75 / 60 30 50 30 FORT LAUDERDALE 87 78 86 77 / 60 30 60 30 MIAMI 88 75 87 75 / 60 30 60 30 NAPLES 89 74 90 73 / 40 20 50 30 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && LONG TERM...04/TINGLER SHORT TERM/AVIATION...15/JR
Hazardous weather outlook, Jun 18, 4:27 AM EDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 427 AM EDT MON JUN 18 2007 FLZ063-066>075-168-172>174-182030- GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER- INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE- METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH- COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- 421 AM EDT MON JUN 18 2007 ...THUNDERSTORMS LIKELY ALONG WITH LOCALLY HEAVY RAINFALL... ...SOME THUNDERSTORMS POSSIBLY STRONG SOUTHEAST... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS: THUNDERSTORMS WILL AGAIN DEVELOP THIS AFTERNOON AND EXTEND INTO EARLY EVENING. THE MAIN IMPACT FROM THE STORMS WILL BE LOCALLY HEAVY RAINFALL...POSSIBLE SMALL HAIL AND DANGEROUS LIGHTNING STRIKES. HAIL: SMALL HAIL, DIME-SIZED OR SMALLER, WILL BE POSSIBLE IN THE STRONGER THUNDERSTORMS. FLOODING: LOCALIZED HEAVY RAINFALL COULD PRODUCE FLOODING OF LOW LYING ROADWAYS AND POORLY DRAINED AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS CAN BE EXPECTED WITH DANGEROUS LIGHTNING EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR RAINFALL AMOUNTS OF 3 INCHES OR MORE. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI. $$
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Miami, FL (KMFL), 12:00Z
1.3 hours before the tornado, 17 km from the path. June 18, 2007.
- Mixed-layer CAPE
- 3293 J/kg
- Mixed-layer CIN
- -1 J/kg
- Surface CAPE
- 3419 J/kg
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.4 K/km
The surface observations
Miami International Airport (MIA), 20 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 11:53 UTC | 81 | 76 | 0° 0 kt | 1019.6 | ||
| 12:43 UTC | 82.4 | 75.2 | 90° 4 kt | 1020.3 | ||
| 12:53 UTC | 82 | 76 | 80° 4 kt | 1020.3 | ||
| 12:58 UTC | 82.4 | 75.2 | 60° 4 kt | 1020.3 | FC | |
| 13:14 UTC | 82.4 | 73.4 | 150° 5 kt | 1020.3 | -RA | |
| 13:53 UTC | 82 | 74 | 0° 0 kt | 1020.3 | ||
| 14:53 UTC | 84 | 73 | 110° 4 kt | 1020.3 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Miami radar (KAMX), 36 km away, was scanning. The volume nearest the touchdown began at 13:18 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 13:20 UTC | TORNADO | Miami Beach | Miami-Dade, FL | WATERSPOUT MOVED ONSHORE MIAMI BEACH NEAR 10TH STREET, ACROSS THE BEACH AND OCEAN DRIVE INTO LUMMUS PARK WHERE IT DISSIPATED. BEACH CHAIRS WERE BLOWN AROUND. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2007 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
The other tornadoes of June 18, 2007
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.